Menthol/methyl-salicylate

Menthol/methyl-salicylate Reactions 1704, p236 - 2 Jun 2018 Aspirin exacerbated respiratory disease: case report A 43-year-old woman developed aspirin exacerbated respiratory disease (AERD) following application of menthol/ methyl-salicylate [dosage not stated]. The woman presented to the emergency department with a two day history of breathlessness that had markedly worsened during the past hour. Two hours prior to the presentation, she had applied a few millilitres of medicated oil on her chest topically. The oil contained 15% methylsalicylate and 16% menthol. During the past week, she had been experiencing cough and fever. Examination revealed respiratory distress. Bi basal inspiratory crackles and bilateral wheeze were heard on chest auscultation. Arterial blood gas analysis showed acute hypercapnic respiratory failure. The woman was treated for severe bronchospasm with corticosteroids and salbutamol. She did not require emergency intubation or mechanical ventilatory support. Her serum eosinophil count was elevated at 460/µL. Spirometry showed severe airflow obstruction with a FEV1 in 1 second to FVC ratio of 59% and a FEV1 that was 49% of predicted. A significant bronchodilator response to salbutamol was observed, with increase in FEV1 of 27% and 230mL. She also developed wheeze, tearing and rhinorrhoea 45 minutes following an open bottle of the medicated oil was unintentionally placed at her bedside, which was ceased after the oil was discarded. Later, she was diagnosed with AERD. Otolaryngology examination showed turbinate mucosal hypertrophy with copious mucus but no evidence of nasal polyps. She was prescribed high dose combination inhaled corticosteroids and long-acting β agonists, a leukotriene receptor antagonist and intranasal corticosteroids and discharged when well. Morning spot urinary leukotriene E4 (LTE4) measurement revealed an elevated level of 916 pg/mg of creatinine and a steady-state IgE level of 979 IU/mL. Her pre-bronchodilator and post- bronchodilator FEV1 measurements were found to be 68% and 78% predicted, respectively. Her clinical history was suggestive of a clear temporal relationship between exposure to the oil and worsening of her asthma symptoms. Author comment: "In this report, we describe a patient who was diagnosed with AERD after applying an over-the- counter topical NSAID on her skin." Foong NZE, et al. Severe life-threatening asthma precipitated by a topical nonsteroidal anti-inflammatory drug. Annals of Allergy, Asthma and Immunology 120: 535-536, No. 5, May 2018. Available from: URL: http://doi.org/10.1016/ j.anai.2017.12.024 - Singapore 803323798 0114-9954/18/1704-0001/$14.95 Adis © 2018 Springer International Publishing AG. All rights reserved Reactions 2 Jun 2018 No. 1704 http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png Reactions Weekly Springer Journals

Menthol/methyl-salicylate

Reactions Weekly , Volume 1704 (1) – Jun 2, 2018
Free
1 page
Loading next page...
1 Page
 
/lp/springer_journal/menthol-methyl-salicylate-EJszx0esxd
Publisher
Springer International Publishing
Copyright
Copyright © 2018 by Springer International Publishing AG, part of Springer Nature
Subject
Medicine & Public Health; Drug Safety and Pharmacovigilance; Pharmacology/Toxicology
ISSN
0114-9954
eISSN
1179-2051
D.O.I.
10.1007/s40278-018-46879-1
Publisher site
See Article on Publisher Site

Abstract

Reactions 1704, p236 - 2 Jun 2018 Aspirin exacerbated respiratory disease: case report A 43-year-old woman developed aspirin exacerbated respiratory disease (AERD) following application of menthol/ methyl-salicylate [dosage not stated]. The woman presented to the emergency department with a two day history of breathlessness that had markedly worsened during the past hour. Two hours prior to the presentation, she had applied a few millilitres of medicated oil on her chest topically. The oil contained 15% methylsalicylate and 16% menthol. During the past week, she had been experiencing cough and fever. Examination revealed respiratory distress. Bi basal inspiratory crackles and bilateral wheeze were heard on chest auscultation. Arterial blood gas analysis showed acute hypercapnic respiratory failure. The woman was treated for severe bronchospasm with corticosteroids and salbutamol. She did not require emergency intubation or mechanical ventilatory support. Her serum eosinophil count was elevated at 460/µL. Spirometry showed severe airflow obstruction with a FEV1 in 1 second to FVC ratio of 59% and a FEV1 that was 49% of predicted. A significant bronchodilator response to salbutamol was observed, with increase in FEV1 of 27% and 230mL. She also developed wheeze, tearing and rhinorrhoea 45 minutes following an open bottle of the medicated oil was unintentionally placed at her bedside, which was ceased after the oil was discarded. Later, she was diagnosed with AERD. Otolaryngology examination showed turbinate mucosal hypertrophy with copious mucus but no evidence of nasal polyps. She was prescribed high dose combination inhaled corticosteroids and long-acting β agonists, a leukotriene receptor antagonist and intranasal corticosteroids and discharged when well. Morning spot urinary leukotriene E4 (LTE4) measurement revealed an elevated level of 916 pg/mg of creatinine and a steady-state IgE level of 979 IU/mL. Her pre-bronchodilator and post- bronchodilator FEV1 measurements were found to be 68% and 78% predicted, respectively. Her clinical history was suggestive of a clear temporal relationship between exposure to the oil and worsening of her asthma symptoms. Author comment: "In this report, we describe a patient who was diagnosed with AERD after applying an over-the- counter topical NSAID on her skin." Foong NZE, et al. Severe life-threatening asthma precipitated by a topical nonsteroidal anti-inflammatory drug. Annals of Allergy, Asthma and Immunology 120: 535-536, No. 5, May 2018. Available from: URL: http://doi.org/10.1016/ j.anai.2017.12.024 - Singapore 803323798 0114-9954/18/1704-0001/$14.95 Adis © 2018 Springer International Publishing AG. All rights reserved Reactions 2 Jun 2018 No. 1704

Journal

Reactions WeeklySpringer Journals

Published: Jun 2, 2018

References

You’re reading a free preview. Subscribe to read the entire article.


DeepDyve is your
personal research library

It’s your single place to instantly
discover and read the research
that matters to you.

Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.

All for just $49/month

Explore the DeepDyve Library

Search

Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly

Organize

Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.

Access

Get unlimited, online access to over 18 million full-text articles from more than 15,000 scientific journals.

Your journals are on DeepDyve

Read from thousands of the leading scholarly journals from SpringerNature, Elsevier, Wiley-Blackwell, Oxford University Press and more.

All the latest content is available, no embargo periods.

See the journals in your area

DeepDyve

Freelancer

DeepDyve

Pro

Price

FREE

$49/month
$360/year

Save searches from
Google Scholar,
PubMed

Create lists to
organize your research

Export lists, citations

Read DeepDyve articles

Abstract access only

Unlimited access to over
18 million full-text articles

Print

20 pages / month

PDF Discount

20% off